By naturopath Margaret Jasinska
A recent study has shown that combining some antidepressants with some pain relievers can raise the risk of upper gastrointestinal bleeding (UGIB) by up to 600 percent! This research was published in the journal Gastroenterology.
These are commonly used drugs. Selective Serotonin Reuptake Inhibitors (SSRIs) such as Aropax and Prozac are some of the most commonly prescribed medications, while aspirin, Advil and Aleve are regularly used by most people to relieve pain or fever. Most people don’t realise that combining these drugs can have seriously harmful consequences.
Upper gastrointestinal bleeding is twice as common in men as women. Severe cases can produce symptoms like stomach pain, nausea, black stools or vomiting blood. If you suffer with any of these symptoms, please see your doctor. Mild cases may produce no symptoms at all. If prolonged, iron deficiency may develop.
Of all the non-steroidal anti-inflammatory medication, ibuprofen raises the risk of UGIB the most. Therefore, if you are taking a prescription antidepressant and you regularly need to use pain killers, you may be better off using paracetamol. This depends on the health of your liver though, because paracetamol can have harmful effects on this organ. If in doubt, please discuss this with your doctor.